Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 330, NWS Wichita, KS

July 23, 2011Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2011, 5:26 PM CDT for Kingman County, Reno County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 5:26 PM CDT (22:26 UTC)
Expired
Jul 23, 2011, 6:06 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS53 KICT 232226
SVRICT
KSC095-155-232315-
/O.NEW.KICT.SV.W.0330.110723T2226Z-110723T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 520 PM CDT...PRATT COUNTY EMERGENCY MANAGEMENT REPORTED A       
  SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS AROUND 80 MPH IN   
  EXTREME NORTHEAST PRATT COUNTY. THIS DANGEROUS SEVERE              
  THUNDERSTORM WAS LOCATED NEAR TURON...OR 19 MILES NORTHWEST OF     
  KINGMAN AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TURON...PENALOSA AND LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE WINDS OF 70 TO 80 MPH CAPABLE OF 
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
      3786 9848
TIME...MOT...LOC 2223Z 239DEG 11KT 3777 9841
WIND...HAIL 80MPH <.75IN

$$

ES
2 follow-up statements
997 
WWUS53 KICT 232239
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SAT JUL 23 2011

KSC095-155-232315-
/O.CON.KICT.SV.W.0330.000000T0000Z-110723T2315Z/
RENO KS-KINGMAN KS-
539 PM CDT SAT JUL 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KINGMAN AND SOUTHWESTERN RENO COUNTIES UNTIL 615 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS AROUND 
80 MPH.  THIS SEVERE THUNDERSTORM WAS LOCATED NEAR TURON OR 17 MILES 
NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS THUNDERSTORM! IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE 70 TO 80 MPH WINDS CAPABLE OF CAUSING 
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER AT ONCE 
...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
      3786 9848
TIME...MOT...LOC 2236Z 239DEG 11KT 3779 9837
WIND...HAIL 80MPH <.75IN

$$

ES
579 
WWUS53 KICT 232306
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT SAT JUL 23 2011

KSC095-155-232314-
/O.CAN.KICT.SV.W.0330.000000T0000Z-110723T2315Z/
RENO KS-KINGMAN KS-
606 PM CDT SAT JUL 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGMAN AND
SOUTHWESTERN RENO COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

IF SEVERE WEATHER OCCURRED...PLEASE REPORT IT TO YOUR NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE IN WICHITA.

LAT...LON 3796 9831 3777 9814 3766 9845 3769 9848
      3786 9848
TIME...MOT...LOC 2304Z 239DEG 11KT 3783 9828

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:39 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 3:39 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SAT JUL 23 2011

.DISCUSSION...

TONIGHT:
GIVEN LITTLE IF ANY CHANGES IN AIRMASS...ANTICIPATE SIMILAR
WEATHER TO LAST EVENING WITH ISOLATED/SCATTERED THUNDERSTORMS ON
WESTERN EDGE OF FORECAST AREA. QUESTION IS WHETHER THE
PRECIPITATION WILL CONTINUE ALL NIGHT. BASED ON TRENDS...AM NOT
THAT OPTIMISTIC...ALTHOUGH CANNOT COMPLETELY RULE OUT NEW
DEVELOPMENT IN THE PREDAWN HOURS.

SUN-SUN NIGHT:
THE BIGGEST ISSUE OF ENTIRE FORECAST IS LOCATION OF EFFECTIVE
BOUNDARY DURING THE DAY. CONVECTIVE COVERAGE/TEMPERATURES AND HEAT
HEADLINES ARE ALL CONTINGENT ON THIS LOCATION. GIVEN THE
CONVECTIVE BULLSEYES IN THE 1200 UTC NAM/GFS SOLUTIONS...AM MORE
INCLINED TO SIDE WITH THE 0000 UTC 20KM WRF-ARW RUN. IT HAD
REASONABLE CONVECTION SAT NIGHT AND BREAKS STORMS OUT DURING THE
AFTERNOON ROUGHLY ALONG A LINE FROM JUST SOUTH OF MKC-DDC. SURFACE
POTENTIAL TEMPERATURE PROGS SUGGEST ACTUAL FRONT MAY ONLY
BACKDOOR INTO NE BORDER OF FORECAST AREA SUN NIGHT...ALTHOUGH
OUTFLOW/WIND SHIFT WILL LIKELY WORK INTO SOUTH CENTRAL/SOUTHEAST
KS. TEMPERATURES SHOULD SOAR AHEAD OF BOUNDARY...AND UNLESS
CONVECTIVE DEBRIS IS MUCH MORE WIDESPREAD THAN ANTICIPATED...SHOULD
SEE TEMPERATURES SIMILAR TO PREVIOUS DAYS ACROSS AT LEAST SOUTHERN
HALF OF AREA. NORTHERN HALF IS A BIT MORE PROBLEMATIC GIVEN
HEADLINES IN PLACE. DEWPOINTS WOULD LIKELY POOL NEAR BOUNDARY...SO
HEAT INDICES COULD STILL RUN HIGH NEAR/JUST NORTH OF FRONT.

MON:
DANGEROUS HEAT INDICES APPEAR LIKELY...ESPECIALLY ALONG OKLAHOMA
BORDER AND IN SE KS. VALUES COULD REACH 110 ACROSS MONTGOMERY/
LABETTE COUNTIES IN SOUTHEAST KANSAS. PLANNED TO EXTEND EXCESSIVE
HEAT WARNING THROUGH MONDAY NIGHT ACROSS MOST OF S CENTRAL AND ALL
OF SE KS...BUT CONSENSUS WAS TO HOLD OFF DUE TO POTENTIAL FOR
OUTFLOW/CONVECTIVE DEBRIS FROM SUN NIGHT. DESPITE HEADLINE...PLAN
TO HIT THIS HARD IN HAZARDOUS WEATHER OUTLOOK. NOT OPTIMISTIC
ABOUT PRECIPITATION ON MON...ALTHOUGH A LATE DAY/EVENING STORM
CANNOT BE RULED OUT. MUCH IS DEPENDENT ON WHAT HAPPENS SUN.

TUE-SAT:
LATEST RUNS OF MEDIUM RANGE MODELS SHOW LITTLE CHANGE FROM
PREVIOUS RUNS WITH LONG WAVE PATTERN THROUGHOUT THIS PERIOD. WOULD
APPEAR THAT HEAT WILL REMAIN ENTRENCHED FOR MOST IF NOT ALL OF THE
WEEK. ONLY MINOR TWEAKS TO GOING TEMPERATURE FORECAST. SOME RELIEF
IS POSSIBLE LATE IN THE WEEK AS A FRONT MAY BE CLOSE OR MOVE INTO
PARTS OF CENTRAL KS. GIVEN FLOW ALOFT...CHANCES OF PRECIPITATION
ACROSS SOUTH ARE SLIM...WITH UPPER HIGH CENTERED OVER FORECAST AREA.
WITH AFTERNOON HEAT INDICES IN THE TRIPLE DIGITS EACH DAY OVER
MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR
THUNDERSTORMS THIS EVENING AND THEN THE TIMING AND PLACEMENT OF THE
COOL FRONT FOR SUNDAY.

VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE FORECAST...BUT
THERE COULD BE A REDUCTION IN CONDITIONS IF THUNDERSTORMS DEVELOP.
FOR NOW FEEL THE BEST CHANCES FOR ISOLATED TO SCATTERED
THUNDERSTORMS IS ACROSS CENTRAL KANSAS AND HAVE KEPT THE CB
MENTION IN FOR KRSL AND KSLN. THE HRRR HAS CONTINUED TO SHOW SOME
SCATTERED DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS...BUT CONFIDENCE
ON THIS OCCURRING IS LOWER.

BEYOND THUNDERSTORMS TONIGHT...THE TIMING AND PLACEMENT FOR THE
COOL FRONT MOVING SOUTH IS THE BIGGEST QUESTION. THE NAM PUSHES IT
MUCH FURTHER SOUTH...AND STRUGGLE TO SEE THIS OCCURRING AT THIS
TIME. THUS HAVE KEPT THE WIND SHIFT CONFINED TO KRSL AND KSLN
WHERE CONFIDENCE IS HIGHEST. HAVE ALSO KEPT OUT ANY MENTION OF
THUNDERSTORMS FOR THE OTHER TERMINALS FOR SUNDAY UNTIL THE
FRONT/BOUNDARY IS BETTER DEFINED AND UNDERSTOOD.

BILLINGS
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80 103  77  99 /  10  30  20  10
HUTCHINSON      79 102  76  99 /  20  30  30  10
NEWTON          80 102  76  98 /  10  30  30  10
ELDORADO        78 103  75  98 /  10  30  30  10
WINFIELD-KWLD   80 104  78  99 /  10  20  20  10
RUSSELL         75  99  74  98 /  30  20  30  10
GREAT BEND      79 100  75  98 /  30  30  30  10
SALINA          79 100  76  98 /  20  30  30  10
MCPHERSON       78 102  76  98 /  20  30  30  10
COFFEYVILLE     79 104  77 100 /  10  20  20  10
CHANUTE         80 104  76  98 /  10  20  30  10
IOLA            79 105  76  98 /  10  30  30  10
PARSONS-KPPF    78 104  77  99 /  10  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 23, 3:58 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT SAT JUL 23 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.

ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER ROUGHLY
THE SAME AREAS AS YESTERDAY. LOCATIONS NORTH OF A LINE FROM HUTCHINSON
TO SALINA WILL HAVE THE BEST CHANCE OF STORMS. A COUPLE OF THE
STRONGEST STORMS MAY PRODUCE BRIEF DAMAGING WINDS AS THEY COLLAPSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK
THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. HEAT INDICES OF
105 TO 110 ARE EXPECTED ALONG THE OKLAHOMA BORDER ON MONDAY
AFTERNOON. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT
LEAST FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT
WARNINGS WILL BE NEEDED.

THERE ARE SLIGHT CHANCES FOR STORMS SUNDAY AFTERNOON AND EARLY
EVENING ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. STRONG
STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE.

VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED NATURE OF THE STORMS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 23, 5:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT JUL 23 2011

KSZ067-082-232245-
KINGMAN-RENO-
515 PM CDT SAT JUL 23 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PRESTON...OR 16 MILES NORTHEAST OF PRATT
THAT WAS MOVING NORTHEAST AROUND 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE FROM THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.